Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Miami, FL

September 5, 2017Palm Beach County, Florida

NWS Miami, FL issued this special weather statement at Sep 5, 2017, 2:21 PM EDT for Palm Beach County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2017, 2:21 PM EDT (18:21 UTC)
Expired
Sep 5, 2017, 3:00 PM EDT
In force
39 min
Issued by
NWS Miami, FL

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 135 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WWUS82 KMFL 051821
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
221 PM EDT TUE SEP 5 2017
 
FLZ067-051900-
Inland Palm Beach County FL-
221 PM EDT TUE SEP 5 2017

...Significant Weather Advisory for frequent to excessive lightning
and 45 to 55 mph winds for northwestern Palm Beach County Until 300
PM EDT...

* At 221 PM EDT...Doppler radar was tracking a strong thunderstorm
  over Fremd Village-Padgett Island, or over Pahokee. This storm was
  nearly stationary.

* The primary impacts will be frequent to excessive lightning and
  gusty winds  of 45 TO 55 mph.  Lightning is the number one weather
  related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Belle Glade, Pahokee, South Bay, Canal Point, Lake Harbor, Belle
  Glade Camp and Fremd Village-Padgett Island.

LAT...LON 2692 8051 2667 8056 2661 8086 2682 8080
      2691 8070
TIME...MOT...LOC 1821Z 187DEG 1KT 2678 8064 

$$

KScharf

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Sep 5, 1:58 PM EDT, 23 minutes earlier.

Area forecast discussion, Sep 5, 1:58 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Miami FL
158 PM EDT Tue Sep 5 2017

.AVIATION...
Widely scattered showers with isolated thunderstorms are currently
overspreading the interior region of South Florida, away from the
coastal TAF sites. This should be the trend through the remainder
for the rest of the afternoon. Both the Gulf and Atlantic sea
breezes, along with the convection will be dwindling this evening
after the loss of diurnal heating. A few showers may continue
along the east coast TAF sites sites, but not confident through to
include VCSH in latest package.

&&

.PREV DISCUSSION... /issued 1146 AM EDT Tue Sep 5 2017/

UPDATE...
Latest IR imagery shows scattered cumulus over topped by a few
thin cirrus. The morning MFL sounding showed light easterly flow
in the lower levels with westerly winds in the mid and upper
levels. A tall and thin layer of CAPE was noted, which typically
indicates a tropical atmosphere in place. Both the Atlantic coast
and Gulf sea breezes will develop late this morning and will
create enough lift for scatted convection in the interior
peninsula through early this evening. For the update, have upped
the PoPs to high chance for this region. The main threats will be
locally heavy rainfall and cloud to ground lightning. With the
loss of daytime heating, activity is expected to dwindle this
evening.

All eyes continue to closely monitor the progress of Hurricane
Irma. Here are the current Key Messages in relation to South
Florida:

1. Irma is a powerful, dangerous hurricane approaching the
northern Leeward Islands, and the threat for direct impact to
South Florida continues to increase from late Friday through
Monday time frame.

2. South Florida residents and visitors should closely monitor the
progress of Irma. Gather any needed supplies and review your
hurricane action plans. Be prepared to implement that plan later
this week. Continue to monitor the latest forecasts and warnings
from the National Weather Service.

3. Do not focus on the hour to hour changes in the computer
models, nor on the exact center line track in National Hurricane
Center forecasts. These can shift around considerably at this
forecast time range. Also, Irma is expected to be a large storm as
it approaches Florida, so impacts may extend far from the center.
Focus on reviewing plans and making preparations in the event
watches or warnings are required.

PREV DISCUSSION... /issued 816 AM EDT Tue Sep 5 2017/

DISCUSSION...
Short term (Today through Wednesday night)...Strong ridge to the
northeast should keep the easterly flow across the region with a
moist tropical environment persisting over South Florida this
week. A fairly weak east flow remains over the region next couple
of days allowing for both the Atlantic and Gulf sea breezes to
develop each afternoon through mid week. Thunderstorms initiate
near the coast and progress inland across the interior and west
Gulf coast in the afternoon hours this week. The main threats from
these convection will be gusty wind, heavy rain, and frequent
lightning. Temperatures will be reaching the mid to low 90s across
the area with dew points in the mid to upper 70s. Heat index
values will once again range between 105 to 108 over the western
interior, near advisory criteria. At this time no advisory has
been issued as conditions remain marginal. The heat index will be
of increasing concern over the next several days, especially
Thursday as tropical moisture combines with light wind flow and
plenty of diurnal heating to create conditions that may warrant
heat advisories for parts of South Florida.

Pattern begins to transition by mid week as a low pressure over the
Great Lakes deepens as far south east of the Mississippi River.
To the east, Hurricane Irma is expected to remain a major
hurricane. The interactions of the frontal boundary associated
with the upper trough and Atlantic high pressure will be the
steering force for Irma. At this point, the environment ahead of
the storm looks to be supportive for it to remain a strong
hurricane.

The chances of South Florida seeing some impacts from Irma later
this week are increasing. It is still too early to forecast where
Irma's path will go. Models will continue to change and we will have
to watch for emerging trends and what potential impacts could emerge
with Irma. At this point, the best bet for South Florida is to make
a hurricane plan, gather their hurricane kit, and continue to
monitor the progress of Irma as we head through the week.

The extended forecast is almost entirely going to depend on Hurricane
Irma. Continued in this forecast package the mention of conditions
beginning to deteriorate over the Atlantic waters and the coastal
areas with an increase in winds and heavy rainfall as threats into
next weekend.

MARINE...
Showers and thunderstorms will continue around and over the
waters through mid-week. Tropical storm and hurricane conditions
will be possible late in the week, though great uncertainty remains
and all mariners should continue to monitor the forecast and
progress of Irma.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  79  92  78  92 /  30  40  40  50
Fort Lauderdale  81  91  80  92 /  20  40  40  60
Miami            80  91  79  92 /  30  40  40  60
Naples           78  91  77  93 /  30  30  30  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...27/JT
DISCUSSION...67/MT
MARINE...67/MT
AVIATION...27/JT
Hazardous weather outlook, Sep 5, 4:00 AM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
400 AM EDT Tue Sep 5 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
052000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
400 AM EDT Tue Sep 5 2017

...CHANCE OF MAINLY AFTERNOON THUNDERSTORMS...
...HEAT INDEX VALUES ABOVE 105 DEGREES EVERGLADES...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Thunderstorms are possible, especially this afternoon.
Lightning strikes are the primary threat.

Temperatures: Heat indices over portions of the Everglades are
forecast to range from 105 to 108 degrees.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous mainly afternoon thunderstorms are expected
each day into the weekend. The most likely area for thunderstorms
will be interior South Florida. The primary threat will be lightning
strikes.

Hurricane Irma is forecast to be near the Bahamas Friday, leading to
quickly deteriorating marine and beach conditions. Irma may affect
South Florida this weekend. Although its too early to provide
specific details on impacts from Hurricane Irma, residents and
visitors of South Florida should closely monitor the latest forecasts
from the National Hurricane Center.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

KONARIK

In the hours before

Special weather statement, Sep 5, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
221 PM EDT TUE SEP 5 2017

FLZ067-051900-
Inland Palm Beach County FL-
221 PM EDT TUE SEP 5 2017

...Significant Weather Advisory for frequent to excessive lightning
and 45 to 55 mph winds for northwestern Palm Beach County Until 300
PM EDT...

* At 221 PM EDT...Doppler radar was tracking a strong thunderstorm
  over Fremd Village-Padgett Island, or over Pahokee. This storm was
  nearly stationary.

* The primary impacts will be frequent to excessive lightning and
  gusty winds  of 45 TO 55 mph.  Lightning is the number one weather
  related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Belle Glade, Pahokee, South Bay, Canal Point, Lake Harbor, Belle
  Glade Camp and Fremd Village-Padgett Island.

LAT...LON 2692 8051 2667 8056 2661 8086 2682 8080
      2691 8070
TIME...MOT...LOC 1821Z 187DEG 1KT 2678 8064

KScharf

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 4:28 PM EDTSpecial Weather StatementMFLBroward47 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.